Minnesota, 2017Heavy Snow in Minnesota, January 2 to 3, 2017
January 2 to 3, 2017 · NWS DLH · 5 events in 5 counties and zones
Open but potent shortwave trough ejected into the northern plains and Upper Midwest the morning of January 2nd and resulted in a period of moderate to heavy snow in parts of northern Minnesota. The heaviest snow fell north of the Iron Range and along the north shore of Lake Superior.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Open but potent shortwave trough ejected into the northern plains and Upper Midwest the morning of January 2nd and resulted in a period of moderate to heavy snow in parts of northern Minnesota. The heaviest snow fell north of the Iron Range and along the north shore of Lake Superior. Most of these areas received 8 to 10 inches of snow, but there was a report of about 13 inches near Kabetogama, MN.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 1, 11:44 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Jan 1, 11:44 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1144 PM CST Sun Jan 1 2017
.SHORT TERM...(This evening through Monday)
Issued at 415 PM CST Sun Jan 1 2017
Most of the forecast area will be under partly cloudy skies this
evening, with the thickest clouds along our southern counties as a
push of 850-700 mb layer warm air advection (WAA) moves through the
region. This will be the precursor to the next winter storm expected
to impact the region Monday into Wednesday. This warm air will ramp
up chances of snow overnight and Monday morning, especially across
the northwestern portions as stronger frontogenetical forcing
develops along the WAA. There should be a brief lull in the
precipitation Monday morning across the southeast forecast area as
the weak mid-level shortwave associated with this initial
precipitation moves off to the northeast.
The primary shortwave that will support the heaviest snowfall will
arrive sometime Monday afternoon and evening. This shortwave will be
accompanied with some enhanced isentropic lift, so precipitation is
likely for this period. There is the potential for some some mixed
precipitation across north-central Wisconsin, but that isn't
expected until Tuesday morning.
In the end, we are expecting between 6 and 12 inches of snow north
of Minnesota Highway 210, and between 2 to 6 inches south of Highway
210. Thus, we have expanded the Winter Storm Warning into northern
Cass county, and replaced the rest of the counties in the Winter
Storm Watch with a Winter Weather Advisory, including those counties
not previously in the Watch due to mixed precipitation types Tuesday
morning.
.LONG TERM...(Monday night through Sunday)
Issued at 417 PM CST Sun Jan 1 2017
Monday night...our main upper level wave moves across the area,
bringing a round of warm air advection, strong frontogenesis, and
isentropic lift across the area from late Monday afternoon through
Monday night and pulling out of the area during Tuesday. I have
little doubt that we are looking at a significant snowfall event
across northern Minnesota Monday night, with QPF values around
three tenths of an inch, producing snowfall amounts of 3 to 6
inches fairly easily in just that 12 hour period up there. This is
the main event that justifies our winter storm warning which
affects most of northern Minnesota. Farther south, we have some
concerns for precipitation type. First, we get a weak nose of warm
air into the area overnight Monday night. For now, it does not get
warm enough to produce classic top down freezing rain. However,
during the early morning hours, we begin losing ice above 800mb,
and soundings begin to look very freezing drizzle-ish over
portions of northwest Wisconsin during the early morning hours. We
are still more than 24 hours out on this and do not have the
greatest of confidence in it, but have included some freezing
drizzle/rain along with the snow in the forecast for Monday night
and early Tuesday, and we have some icing potential. Based on this
concern, we have expanded the winter weather advisories into all
of NW Wisconsin, even though the snowfall amounts are not advisory
criteria- it's the mixed precipitation that could very well cause
travel in that area to be very difficult.
Tuesday night through Saturday we will be in the strong cold air
advection behind the very cold airmass that flows into the area
behind the Monday-Tuesday storm system. Strong cold air advection
with 850mb temps dropping into the -15 to -20 range and gusty winds
Tuesday night will produce bitter cold with potential for wind chill
values approaching 25 below overnight Tuesday night, and approaching
30 below Wednesday night as the coldest air at 850mb moves over the
area. Eventually we are likely to need wind chill
advisories/warnings for part/all of the area, but will have to re-
evaluate that as we get closer to it and the winter storm begins to
wind down. For now will be including in the HWO. This extreme cold
will also produce lake effect snow showers along the south shore of
Lake Superior, and have had to increased pops significantly over
most models for this time range within about 25-50 miles of the lake
shore using local lake effect tools. Again, we may need winter
headlines for these, but am waiting on this as well and include in
the HWO. The models have a few fairly potent looking shortwaves
that dive across the northland in the Thursday/Friday time range,
but between the consistency of timing and track and the lack of
moisture have not included any pops for these at this time, but
anticipate needing to add it later.
Ridging builds into the area late Saturday and early Sunday, which
should shut off all precipitation, even the lake effect snow
showers. Some models are showing a potent shortwave moving into the
area as early as Sunday, bringing in a round of snow, but other
models are keeping the ridging and dry weather around for longer.
Have some small pops in there for now but expect this to change.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1141 PM CST Sun Jan 1 2017
A low pressure system will gradually move across the Northland
throughout the TAF period. Low clouds will continue to spread
northward as the night wears on, as bands of light snow lift
through the area. VFR conditions will give way to MVFR CIG's and
VSBY's, and then IFR for many areas of northeastern Minnesota.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 11 29 19 20 / 60 80 80 30
INL -3 20 9 11 / 50 90 90 60
BRD 15 28 12 12 / 80 70 70 20
HYR 21 32 22 24 / 20 80 80 30
ASX 20 32 25 26 / 30 70 80 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 3 PM Monday to 9 AM CST Tuesday for
WIZ006>009.
Winter Weather Advisory from noon Monday to 4 PM CST Wednesday
for WIZ001>004.
MN...Winter Weather Advisory until 6 PM CST Tuesday for MNZ033>038.
Winter Storm Warning until 6 PM CST Tuesday for MNZ010>012-
018>021-025-026.
LS...Small Craft Advisory from 4 AM Monday to 4 PM CST Tuesday for
LSZ121-140>148.
&&
SHORT TERM...JTS
LONG TERM...LE
AVIATION...DAPHazardous weather outlook, Jan 1, 4:27 PM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
427 PM CST SUN JAN 1 2017
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021730-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
427 PM CST SUN JAN 1 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.
.DAY ONE...TONIGHT
A PUSH OF WARM AIR WILL BRING CHANCES OF ACCUMULATING SNOW OF 1
TO 3 INCHES POSSIBLE FROM THE WALKER AND GRAND RAPIDS AREAS NORTH
TO INTERNATIONAL FALLS...KABETOGAMA...AND ORR BY 6 AM MONDAY
MORNING. ROADS MAY BECOME SLIPPERY OVERNIGHT. THIS WILL BE A
PRECURSOR FOR A HIGH-IMPACT WINTER STORM FORECAST TO IMPACT THE
NORTHLAND MONDAY THROUGH WEDNESDAY MORNING. PLEASE SEE THE LATEST
WINTER WEATHER MESSAGE AND FORECASTS FOR MORE DETAILS ON WINTER
STORM WARNINGS AND WINTER WEATHER ADVISORIES IN EFFECT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MAJOR WINTER STORM WILL CONTINUE TO MOVE THROUGH THE NORTHLAND
MONDAY THROUGH WEDNESDAY MORNING. SNOW WILL BE LOCALLY HEAVY AT
TIMES WITH VISIBILITY OF LESS THAN ONE-QUARTER MILE AT TIMES...
ESPECIALLY IN NORTHERN MINNESOTA AND NORTHWEST WISCONSIN. ROADS
WILL BECOME SNOW COVERED AND SLIPPERY. A PERIOD OF LIGHT WINTRY
MIX MAY ALSO AFFECT OVER PORTIONS OF NORTHWEST WISCONSIN MONDAY
NIGHT AND TUESDAY MORNING. LIGHT ICE ACCUMULATION ON ROADS AND
SIDEWALKS IS POSSIBLE. LAKE EFFECT SNOW WILL CONTINUE OVER THE
SNOWBELT AREAS OF NORTHWEST WISCONSIN WEDNESDAY AND THURSDAY WITH
SEVERAL MORE INCHES OF ACCUMULATION EXPECTED. PLEASE REFER TO THE
LATEST WINTER WEATHER MESSAGE AND FORECAST FOR MORE DETAILS ON
WINTER STORM WATCHES AND WARNINGS IN EFFECT.
BITTERLY COLD ARCTIC AIR WILL POUR INTO NORTHERN MINNESOTA
BEGINNING TUESDAY AFTERNOON. LOW TEMPERATURES WILL DIP INTO THE
TEENS TO 20S BELOW ZERO TUESDAY NIGHT THROUGH FRIDAY NIGHT.
CLIMATOLOGICALLY COLDER AREAS OF NORTHERN MINNESOTA MAY SEE LOWS
IN THE 30S BELOW ZERO. DAYTIME HIGHS WILL REMAIN BELOW ZERO OVER
CENTRAL AND NORTHERN MINNESOTA WEDNESDAY...AND OVER THE ENTIRE
AREA THURSDAY. WIND CHILLS DURING THIS PERIOD WILL RANGE FROM 20
BELOW TO 35 BELOW ZERO TUESDAY NIGHT...AND 25 BELOW TO 40 BELOW
WEDNESDAY AND THURSDAY NIGHTS.
.SPOTTER INFORMATION STATEMENT...
SNOW SPOTTERS ARE REQUESTED TO REPORT THEIR SNOWFALL MEASUREMENTS
TONIGHT THROUGH TUESDAY TO THE NATIONAL WEATHER SERVICE.
LSZ121-140>148-021730-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
427 PM CST SUN JAN 1 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
A WINTER STORM IS FORECAST MOVE TO AFFECT THE REGION BEGINNING
TONIGHT. WINDS WILL INITIALLY BACK EASTERLY TONIGHT AND WIND
SPEEDS WILL INCREASE...PRODUCING CONDITIONS HAZARDOUS TO SMALL
CRAFT. PLEASE REFER TO THE LATEST MARINE WEATHER MESSAGE AND
NEARSHORE MARINE FORECAST FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER STORM IS FORECAST TO MOVE THROUGH THE REGION TONIGHT
THROUGH TUESDAY NIGHT. WINDS WILL INITIALLY BACK TO EAST TONIGHT
AND MONDAY AND WIND SPEEDS WILL INCREASE. AS THE SYSTEM SHIFTS
EAST OF THE AREA...WINDS WILL BACK NORTHERLY AND NORTHWESTERLY BY
TUESDAY AFTERNOON WHILE REMAINING STRONG. THE WIND AND WAVES WILL
CREATE CONDITIONS HAZARDOUS TO SMALL CRAFT THROUGH EARLY
WEDNESDAY. OCCASIONAL GALE- FORCE GUSTS TO 35 KNOTS ARE POSSIBLE
FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING.
BITTERLY COLD ARCTIC AIR WILL POUR INTO THE REGION BEHIND THE
DEPARTING WINTER STORM. THERE IS A POTENTIAL FOR HEAVY FREEZING
SPRAY TUESDAY AND WEDNESDAY AS WINDS REMAIN STRONG. THE COLD AND
DRY AIRMASS WILL CAUSE EFFICIENT EVAPORATION FROM THE LAKE
SURFACE. EXPECT VISIBILITY TO BE REDUCED BY SEA SMOKE AND FOG.
RAPID ICE DEVELOPMENT IS POSSIBLE LATER IN THE WEEK...ESPECIALLY
IN PROTECTED HARBORS...SHALLOW BAYS...AND AMONG THE APOSTLE
ISLANDS.
JTS/LE
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Heavy Snow, Southern Lake
- When
- January 2, 2:00 AM CST to January 3, 12:00 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
COOP observer in Silver Bay, MN measured 10.1 inches of snow for the previous twenty four hours.
Heavy Snow, Northern Itasca
- When
- January 2, 4:30 AM CST to January 3, 8:00 AM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Trained spotter in Cohasset, MN measured 6.0 inches of snow.
Heavy Snow, Koochiching
- When
- January 2, 5:00 AM CST to January 3, 12:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Spotter near Indus, MN reported heavy snow measuring 10.3 inches.
Heavy Snow, Northern Cook / Northern Lake
- When
- January 2, 5:00 AM CST to January 3, 12:00 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
COOP observer in Silver Bay, MN measured 10.1 inches of snow for the previous twenty four hours.
Heavy Snow, Northern St. Louis
- When
- January 2, 5:30 AM CST to January 3, 12:00 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
COOP observer reported in their morning observation on January 3rd that 9.2 inches of snow fell in the previous twenty four hours. The final snowfall total would be 13.1 inches reported at 6:28 PM later that evening.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, January 2, 20171 death · $28 million · EF2 · 70 events
- Damaging Winds and Lightning Strike in Texas, January 2, 20172 deaths · $554,000 · 71 kt wind · 20 events
- Tornadoes and Damaging Winds in Louisiana, January 2, 2017$5.2 million · EF1 · 17 events
- Rip Current in Florida, January 2, 20171 death · 1 event
- Flash Flooding and Damaging Winds in Alabama, January 2, 20171 injured · $3.6 million · 70 kt wind · 13 events
- Tornado and Flash Flooding in Georgia, January 2 to 3, 2017$305,000 · EF1 · 17 events
- Tornadoes in Texas, January 2, 2017$60,000 · EF1 · 2 events
- Flash Flooding and Damaging Winds in Florida, January 2, 20171 injured · $71,000 · 52 kt wind · 9 events
- Winter Storm in Wyoming, January 2 to 5, 201755 events
- Damaging Winds in Louisiana, January 2, 2017$65,000 · 54 kt wind · 4 events
- Lightning Strikes in Florida, January 2, 2017$60,000 · 3 events
- Tornadoes and Damaging Winds in Mississippi, January 2, 2017EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668789, 668791, 668785, 668788, 668786.